When is a niggle a flare?

A quick question about GCA that probably doesn't have a short or easy answer.

When are niggles a sign of a possible flare or the Pred not being high enough?

To my mind, if one has had inflamed tissues, the cells aren't going to change back to normal overnight, so abnormal temple sensations might occur. I go on, if it doesn't last more than hour, gets worse or come back within a few hours it's probably ok....??

I asked the Rheum Reg ( don't think I get to see a consultant) if one should expect to be symptom free throughout or whether people get sensations and niggles. He said most don't but some do. I also asked when I should take a higher dose should symptoms occur. The message I got was that if I was getting bad pain and eyesight problems I should give them a ring. That's laughable because getting hold of anybody quickly is practically impossible. Don't worry, if that happened I would pop some pills and go to A&E, but I'd have thought that there is a middle ground before one gets to that point.

8 Replies

oldestnewest
  • Hi SnazzyD,

    From my own experience I did have niggley headaches for the first couple of months, the first few weeks being the worst, but I can't say categorically whether that it was the GCA or the fact that I was coming to terms with losing sight in one eye. It is recognised though that it can take up to six months for the Pred to get a real grip of all the inflammation caused by the illness.

    I would say if it's just now and then, and as you say only lasting a little while it may just be something you should expect. Obviously if it lasts longer and/or becomes then as you also say, up your dose and go to A&E.

    Sorry to be a bit vague about this, but I can only judge from my own symptoms, and, not to be parrot-like, we are all different, which is why I guess it makes it more difficult for patients and doctors alike to know exactly what is expected or going on at any time.

    I know you are sensible enough for things not to get out of hand, but it would be nice sometimes not to be continually surprised by what's happening!

    Even if there is a middle ground - I bet someone will have moved the perishing goalposts. 🤦🏻‍♀️🤔

  • I've had two lots of two days when I felt ill over and above the Pred blahs and was conscious of my temples all the time with odd twinges. The first time was three days after I dropped from from 40 to 30 on the advice of the doc. I had already decided 35 was probably better. It passed in two days and I felt like I had emerged from an illness. When I dropped to 30, again I had the same thing this week, day three and four after the change. Today I felt something lifted again and have no symptoms either. I'm going to stay on 30 for an extra week to see if I stay fine, if not I'll do another. At no point have my eyes gone funny. I'm awaiting some 2.5mg to arrive for a smoother slide rather than a bump down the stairs. I'll also stop fixating on two week 10mg jumps to 20mg as it's clearly too fast for me.

  • Two-weekly drops of 10mg are asking for trouble. Just saying...

  • Indeed! Why do the guidelines say 2-4 weeks? Why did the Reg suggest the two week jumps in 10's to start with? Do they not see the problems coming back then?

  • The guidelines probably say 10mg two-weekly at the initial high doses for GCA. But ALL of the guidelines have a paragraph somewhere that emphasises (to me at least) that ANY reduction MUST be adjusted for the individual patient. And that some patients will benefit from a slower reduction. They seem to ignore that!

    A group of experts said some years ago that in tapering no reduction should be more than 10% of the current dose. At 50mg that is already only 5mg. Someone said on one of the forums a bit back that when they were diagnosed in hospital they had "tapering" as opposed to "reducing" explained to them. Tapering is what we bang on about - reducing is what you do with patients who are on pred for just a short time and can often be done at the rate of 10mg at a time. But that is at 40/30/20/10 over a few weeks, no longer. They did that with my granddaughter for asthma - and wondered why the symptoms were back and increasingly difficult to manage. When they tried going slower - she got to a lower dose before problems arose.

  • To find a positive to my scare and realising that maybe I am not going to be different I am focussing on my cruise in Aug. If I were to follow my best case scenario I would hit that holiday at a point when my adrenals are being challenged, so a higher dose would be good. Psychologically, every little helps, when facing the distinct possibility that I'll have to give up my job that I adore.

  • Nothing would induce me to mess about with reductions that might pose problems when a holiday is on the horizon! Unless you are off for a 6 month cruise that is...

  • Would have said it's too fast for most, if not all!

    As it's occurring a few days after reducing, could be how your steroid withdrawal manifests itself! "All different...blah,, blah, blah.."

    Dainty steps, not bloomin' great strides are called for methinks.

You may also like...